Overview

Cetirizine is an antihistamine used to treat allergies such as hay fever. It alleviates symptoms of runny nose, itchy, red, watery eyes, and sneezing.

Zyrtec has also been found to be helpful against hives and itching of the skin.

Cetirizine works by blocking histamines released in the body in response to allergens. When it was introduced, it was not expected to cause sedation. At effective doses, however, cetirizine may make many people feel drowsy. A closely related drug, levocetirizine (Xyzal) is available only by prescription in the US.

Side Effects and Interactions

The most common side effects of Zyrtec include drowsiness, dry mouth, fatigue, and dizziness. Constipation, nausea, headache, sore throat and cough are not unusual. Rare side effects may include tremor, increased appetite, weight gain, ringing in ears, muscle pain, skin rash, hair loss, and liver enzyme elevations. Report any symptoms to your physician promptly, but especially such potentially serious side effects as
• Confusion, restlessness, hyperactivity
• Fast, pounding, or uneven heartbeat
• Sleep problems, weakness, uncontrollable shaking
• Vision problems
• Urinating less than usual or not at all
Be aware that it may be difficult to discontinue cetirizine if it has been taken continuously for some time. Many people experience intolerable itching for several weeks if they stop the drug abruptly.

Drug interactions are apparently uncommon, though alcohol and nervous system depressants could add to the sedative action of cetirizine.

Special Precautions

Older people and those with kidney or liver problems may not eliminate cetirizine efficiently and will likely need a lower dose.

Because this antihistamine may cause drowsiness it could make driving dangerous. This is also true for any task that requires mental alertness.

Do not drink alcohol or take other sedating drugs, as it could add to this effect.

Taking the Medicine

Food has very little impact on cetirizine absorption and consequently this medicine can be taken once a day at a time that is convenient.

Join Over 115,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Angie
    Indiana
    Reply

    I have been taking Zyrtec everyday for 6+ years. Every time I would try to stop, I would get the incredible itch that many of you have experienced. In January, I decided to start taking 1/2 pill everyday. In April, I took 1/2 pill every other day, and I stopped completely in Mid July. I did have some itch, but not as bad. In early June, my hair dresser noticed 2 bald patches on the back of my head. I have been tested for Thyroid issues and I was normal. The dermatologist diagnosed me with Alopecia Areata. I am in total denial that at age 37, I would just now being getting Alopecia. Has anyone else experienced this with withdrawal? Now that I am off Zyrtec for 30 days, I do have an appointment at the end of the month to get allergy tested; however, I am anxious to know if this could be the cause of my hair loss. I have long thick hair, so I have been able hide the spots, but they are continuing to grow. One patch has grown to the size of about 3 quarters, and the other, while it started out as a Nickel size when I first found it, has grown to slightly larger than a quarter in only 2 months time. This is VERY scary. PLEASE.. .if anyone can share a similar story, I would feel so much better.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.